Oklahoma, 2016

Hail in Oklahoma, September 14, 2016

September 14, 2016 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across southeastern Oklahoma on the 14th, along and ahead of a slow moving cold front. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Oklahoma on the 14th, along and ahead of a slow moving cold front. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 14, 9:44 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 14, 9:44 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1044 AM CDT WED SEP 14 2016

...UPDATE...

.DISCUSSION...

Weak cold front extends from near Joplin to Okmulgee this morning
with extensive cloud cover noted on satellite mainly north of
I44. Decent pressure rises behind front suggest that it will
continue to move SE before washing out/stalling this afternoon. In
the near term...isolated thunderstorms developing across
Pawnee/Osage counties and Le Flore/far southern Sebastian counties as
well.

Have updated the grids to reflect the mostly cloudy skies in the
northeast and have maintained chance pops across the CWA.
Slightly better chance for thunder south of the front which agrees
with the latest HRRR guidance...but 12z NAM shows more development
north through 21z. Temps look ok given most areas will heat up
with some heating today even in cloudy areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  69  87  70 /  30  40  50  50
FSM   90  71  90  71 /  30  30  40  30
MLC   89  70  89  70 /  30  30  40  30
BVO   84  67  85  68 /  30  40  50  60
FYV   86  67  84  68 /  30  30  50  40
BYV   85  67  84  67 /  30  30  50  30
MKO   89  69  88  70 /  30  30  50  40
MIO   87  67  84  67 /  30  40  60  50
F10   88  70  88  69 /  30  30  50  30
HHW   91  71  92  71 /  30  30  40  30

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

CORFIDI
Hazardous weather outlook, Sep 14, 3:57 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 AM CDT WED SEP 14 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CDT WED SEP 14 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MAINLY THIS AFTERNOON.

DISCUSSION...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS MORNING MAINLY ACROSS NORTHEAST OKLAHOMA. HOWEVER...THE
BEST CHANCES WILL COME THIS AFTERNOON AS A WEAK COLD FRONT SAGS
INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED DUE TO WEAK WIND
FIELDS ALOFT...BUT LOCALLY HEAVY RAINFALL MAY OCCUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ARRIVE BY THURSDAY
INTO FRIDAY AS PACIFIC MOISTURE INCREASES IN ASSOCIATION WITH
STRONGER SOUTHWESTERLY FLOW ALOFT. THE SEVERE WEATHER THREAT
SHOULD REMAIN LOW...BUT SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. PRECIPITATION CHANCES SHOULD TAPER OFF OVER THE
WEEKEND.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 14, 11:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1225 PM CDT WED SEP 14 2016

OKZ073-075-141800-
PITTSBURG OK-LATIMER OK-
1225 PM CDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITTSBURG AND
NORTHWESTERN LATIMER COUNTIES UNTIL 100 PM CDT...

AT 1225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARTSHORNE...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURTON...                      HARTSHORNE...
HIGGINS...                        DAMON...
ROBBERS CAVE STATE PARK...        HAILEYVILLE...
GOWEN...                          BACHE...
DOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3474 9560 3491 9568 3505 9537 3480 9525
TIME...MOT...LOC 1725Z 248DEG 14KT 3486 9556

LACY

The radar

The Western Arkansas radar (KSRX), 120 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsburg

When
September 14, 11:30 AM CST
Where
Pittsburg County, 0.83 mi ESE of Haileyville
Measured
1 in hail
Reported by
Public
Coordinates
34.844, -95.557

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659239.